Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 71, NWS Bismarck, ND

June 18, 20126 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2012, 6:57 PM MDT for 6 counties in North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2012, 6:57 PM MDT (00:57 UTC)
Expired
Jun 18, 2012, 7:34 PM MDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Mountrail County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS53 KBIS 190057
SVRBIS
NDC025-053-055-057-061-101-190200-
/O.NEW.KBIS.SV.W.0071.120619T0057Z-120619T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT MON JUN 18 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  EAST CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 900 PM CDT/800 PM MDT/.

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF 4 BEARS LODGE...OR 51 MILES SOUTHEAST OF                  
  WILLISTON...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VAN HOOK PARK...POUCH POINT RECREATION AREA...SKUNK CREEK BAY
  RECREATION AREA...PARSHALL BAY RECREATION AREA...MCKENZIE BAY
  RECREATION AREA...PARSHALL...DEEP WATER CREEK RECREATION AREA...
  TWIN BUTTES...RAUB...INDIAN HILLS RECREATION AREA...ROSEGLEN...
  WHITE SHIELD AND RYDER.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN 
EFFECT FOR PORTIONS OF DUNN...MCKENZIE...AND MOUNTRAIL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4789 10147 4737 10200 4781 10282 4807 10267
TIME...MOT...LOC 0056Z 292DEG 38KT 4785 10257
WIND...HAIL 60MPH 1.00IN

$$

TARDIF-HUBER
2 follow-up statements
635 
WWUS53 KBIS 190115
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT MON JUN 18 2012

NDC053-190125-
/O.CAN.KBIS.SV.W.0071.000000T0000Z-120619T0200Z/
MCKENZIE ND-
715 PM MDT MON JUN 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4789 10147 4737 10200 4771 10264 4773 10265
      4803 10238
TIME...MOT...LOC 0115Z 302DEG 38KT 4774 10231

$$

NDC025-055-057-061-101-190200-
/O.CON.KBIS.SV.W.0071.000000T0000Z-120619T0200Z/
MCLEAN ND-MERCER ND-MOUNTRAIL ND-WARD ND-DUNN ND-
815 PM CDT MON JUN 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DUNN...SOUTH CENTRAL WARD...SOUTHEASTERN MOUNTRAIL...NORTHWESTERN
MERCER AND NORTHWESTERN MCLEAN COUNTIES UNTIL 900 PM CDT/800 PM
MDT/...

AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SKUNK CREEK BAY RECREATION AREA...OR 59 MILES SOUTHWEST OF MINOT...
MOVING SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCKENZIE BAY RECREATION AREA...DEEP WATER CREEK RECREATION AREA...
  RAUB...TWIN BUTTES...INDIAN HILLS RECREATION AREA...ROSEGLEN...
  RYDER AND WHITE SHIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4789 10147 4737 10200 4771 10264 4773 10265
      4803 10238
TIME...MOT...LOC 0115Z 302DEG 38KT 4774 10231
WIND...HAIL 60MPH 1.00IN

$$

TARDIF-HUBER
807 
WWUS53 KBIS 190134
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT MON JUN 18 2012

NDC025-055-057-061-101-190144-
/O.CAN.KBIS.SV.W.0071.000000T0000Z-120619T0200Z/
MCLEAN ND-MERCER ND-MOUNTRAIL ND-WARD ND-DUNN ND-
834 PM CDT MON JUN 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNN...SOUTH
CENTRAL WARD...SOUTHEASTERN MOUNTRAIL...NORTHWESTERN MERCER AND
NORTHWESTERN MCLEAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4789 10147 4737 10200 4771 10264 4773 10265
      4803 10238
TIME...MOT...LOC 0134Z 302DEG 38KT 4728 10241

$$

TARDIF-HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:32 PM MDT, 25 minutes earlier.

Area forecast discussion, Jun 18, 6:32 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT MON JUN 18 2012

.DISCUSSION...A SHORTWAVE MOVING ACROSS NORTHWESTERN NORTH DAKOTA
HAS TRIGGERED SEVERE CONVECTION ACROSS THE NORTHWESTERN CWA. THESE
CELLS ARE MOVING PARALLEL TO THE RIGHT-MOVING SUPERCELL VECTOR. AS
A RESULT...UPDATED THE POPS BASED ON CURRENT RADAR OBS/TRENDS.
ALSO ADDED THE MENTION OF SEVERE NORTHWEST AND WEST CENTRAL TO
THE GRIDS AND ZONES. THE SENSIBLE WEATHER GRIDS WERE ADJUSTED
BASED ON CURRENT OBS/TRENDS. THE UPDATED PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THIS EVENING. THE CONDITIONS AT KISN WILL
CONTINUE TO IMPROVE AS A STRONG THUNDERSTORM EXITS TO THE
SOUTHEAST WITH VFR EXPECTED BY 01Z. A WARM FRONT LIFTING NORTH
ACROSS SOUTHERN NORTH DAKOTA WILL GENERATE A CHANCE FOR SHOWERS
AND THUNDERSTORMS AFTER MIDNIGHT. THUNDERSTORM CHANCES WILL
CONTINUE THROUGH TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jun 18, 6:24 PM MDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT MON JUN 18 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
724 PM CDT MON JUN 18 2012 /624 PM MDT MON JUN 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS NORTHWESTERN
AND WEST CENTRAL NORTH DAKOTA THIS EVENING. SOME OF THESE STORMS
MAY BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL PERSIST TUESDAY OVER MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA. A FEW STRONG THUNDERSTORMS COULD PERSIST
THROUGH MID TUESDAY MORNING IN THE JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA WEDNESDAY AFTERNOON...WITH THE CHANCE OF THUNDERSTORMS
RETURNING TO THE AREA FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE AT 1-800-247-0212.

TM

In the hours before

Local storm report, Jun 18, 5:55 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             WILLISTON               48.15N 103.63W
06/18/2012  E0.88 INCH       WILLIAMS           ND   PUBLIC

            RELAYED BY MEDIA

&&

TM
Local storm report, Jun 18, 6:00 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             3 N WILLISTON           48.20N 103.63W
06/18/2012  M1.00 INCH       WILLIAMS           ND   BROADCAST MEDIA

            GROUND COVERED WITH HAIL. HAILED FOR PAST 5 MINUTES AND
            STILL HAILING.

&&

RK
Local storm report, Jun 18, 6:14 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     2 NNW WILLISTON         48.18N 103.64W
06/18/2012  M60 MPH          WILLIAMS           ND   ASOS

&&

MM
Local storm report, Jun 18, 6:24 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             10 SE EPPING            48.18N 103.20W
06/18/2012  M1.75 INCH       WILLIAMS           ND   EMERGENCY MNGR

            HAIL STARTED AS DIME AND GOT TO GOLFBALLS... WITH HIGH
            WINDS REPORTED.

&&

MM
Local storm report, Jun 18, 6:26 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             14 W CHARLSON           48.06N 103.18W
06/18/2012  M1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

RK
Local storm report, Jun 18, 6:49 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 NW KEENE              47.93N 102.95W
06/18/2012  E1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:06 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail, Williams54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.